Aa
A
A
Close
Avatar universal
Abilify in Alzheimers
My 82 yr old Mother has alzheimers( I believe Lewy Body). She has started having agitation and agrressive verbal outburts, up at night, paranoia. Dr wants to put her on Abilify, but I am very concerned about the side effects of this drug.
Cancel
4 Answers
Page 1 of 1
585414 tn?1288944902
  There are boxed warnings on the labels (also you could go to the medication website as well) stating to use caution about the use of antipsychotics in people who are elderly especially people with dementia. It would be worthwhile to see a neurologist who specializes in gerontology. There are medications specifically designed to treat dementia that might be able to be used without these concerns of which they would have more knowledge of. They would be able to inform as to what the best course of action is within their clinical discretion.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
2010625 tn?1329375656
ILADVOCATE is right every time I look up an antipsychotic including Abilify I see a warning about using them in elderly patients with dementia. I would ask the doctor if there are other options instead of antipsychotics.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
4250330 tn?1388624779
I not really sure how to help
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
My mother also has Alzheimers and took Abilfy for almost a year. It was like we had fast forwarded 10 yrs into the future. She was uninvolved in any activity or even a conversation. This once vibrant, bubbly, outgoing woman had turned into a shell of herself. No emotion. Nothing. I took her to numerous docs. One "Alzheimer's Specialist" psychiatrist even increased her dose of Abilify. She didn't show any sign of improvement. The reason I didn't know it was the abilify is because she had started it before I got involved in her daily medications. I finally decided to ask her neuro for permission to wean her off of any meds that could have any type of psychiatric effect on her mood and personality. He agreed to allow me to taper her off of Abilify first. He didn't really think it would help, but he agreed to let me try. One week after the taper down was complete.... She "woke up". She walked into my house on Christmas eve... With that sparkle on her eye and a genuine smile back on her face. I cried and cried. I had my Mother back. After almost a year with her "gone"... I had her back. Mom is still functioning at a high level. Cooks, shops, babysits my daughter, drives (to places she is very familiar with during daylight), plays on Facebook, emails with friends and family. Her memory gets worse everyday, which is just part of her disease. But, the Abilify made her SO much worse. Frankly, I'm upset that a regular person, without a medical degree had to figure this out. Doctors sometimes don't know what's best. I thank God for His guidance and the courage to not take no for an answer. I hope you find some peace for your mother... And I hope this has been helpful. Best of luck.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Your Answer
Avatar universal
Answer
Do you know how to answer? Tap here to leave your answer...
Answer
Answer
Post Answer
A
A
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Bipolar Disorder Community Resources